x
Breaking News
More () »

VERIFY: What's behind menstruation changes after the COVID-19 shot?

Some on Twitter are sharing their menstrual cycle changes after getting the COVID-19 vaccine. Doctors weigh in on whether this is a confirmed side effect.

CHARLOTTE, N.C. — Twitter is filling with claims of how the COVID-19 vaccine is causing changes in menstrual cycles. Some say, after getting their coronavirus shot, they experienced changes in the timing of it, their flow, and severity of cramps. 

Briefing documents from the Food and Drug Administration for the three vaccines detail lists of side effects that participants in phase 3 clinical trials reported. Included on the lists are fever, headache, fatigue and injection site soreness.

Are menstruation changes anywhere on those lists?

THE QUESTION

Are menstrual cycle changes a confirmed side effect from COVID-19 vaccine?

THE ANSWER

Changes in the menstrual cycle are not confirmed to be a side effect from the COVID-19 vaccine.

Dr. Jane Kelly, South Carolina's Assistant State Epidemiologist, said there is not any conclusive evidence linking vaccines to menstruation.

"It's hard to say whether this could be related," Kelly said. "Pfizer, Moderna, Janssen--they all had more than 40,000 people participating, and they did not see any reports of changes to menstrual cycles."

So, right now, the experiences are purely anecdotal. Kelly reminds there could be influences at play other than the vaccine.

"There's so many factors that can influence a woman's menstrual cycle including physical and mental stress," Kelly said.

During a pandemic, no doubt, there is plenty of stress to go around. Should there be further concern for reproductive consequences from the COVID-19 vaccines?

According to the Centers for Disease Control and Prevention, "there is currently no evidence that any vaccines, including COVID-19 vaccines, cause fertility problems."